For some people, long-term antidepressant use is necessary. But others may eventually want to stop taking their medication. This may be because of unwanted side effects, switching medications, or simply because they feel they don’t need the medication anymore.
If you want to stop taking antidepressants, it’s important to talk to your doctor about tapering your dosage down to zero, instead of abruptly stopping your medication. This will help you avoid symptoms of withdrawal.
Symptoms of withdrawal can be different for everyone. In most people, symptoms are mild, but in others, they can be more serious and last longer. Common symptoms include:
- mood swings
- flu-like symptoms, including excessive sweating, chills, aches, and headaches
- nausea or other stomach issues
- loss of appetite
- vivid dreams or nightmares
- restless legs, or other lack of control over movement, such as tremors
- sensitivity to sound or ringing in your ears
- numbness or pain in your limbs
- brain shakes, which can feel like you’re getting electric shocks to your head
Hearing “withdrawal” may make you think of addiction or dependence. However, having withdrawal symptoms while tapering antidepressants doesn’t mean you have an addiction. Instead, the symptoms come from your brain’s readjustment after being affected by your medication.
While all antidepressants can cause withdrawal symptoms, they’re particularly common while tapering:
- selective serotonin reuptake inhibitors (SSRIs), such as escitalopram (Lexapro), sertraline (Zoloft), and paroxetine (Paxil)
- serotonin and norepinephrine reuptake inhibitors (SNRIs), such as desvenlafaxine (Pristiq), duloxetine (Cymbalta), and venlafaxine (Effexor)
These medications affect how your brain uses certain chemicals called neurotransmitters.
No matter what antidepressant you want to stop taking, you shouldn’t try to do it on your own. Always talk to your doctor about the best way to wean off your medication.
Tapering off antidepressants can be difficult. It can bring up a lot of emotions and it can be somewhat complex. Keeping these tips in mind can help the process go as smoothly as possible.
Talk to your doctor first
Always talk to your doctor about whether or not it’s a good idea to taper off your medication. If they agree that tapering is right for you, they can help you plan the best way to do it.
Give antidepressants a chance
Experts recommend that you should take antidepressants for at least six to nine months. Ideally, you should take them for at least six months after you start to feel better.
You may want to taper off antidepressants because you feel better, but that could just mean the medication is working for you. Tapering off too soon makes depression more likely to return.
Know what affects your taper
How long your taper takes depends on many things, including:
- the type of medication you’re on, since some take longer to leave your system than others.
- your current medication dose as higher doses generally take longer to taper
- whether you’ve had symptoms from previous medication changes which may cause your doctor to recommend tapering more slowly to try to avoid them
Remember that tapering can take time
Take your time and don’t get discouraged if your taper seems to be taking a long time, or takes longer than when other people you know who tapered their medication. Everyone is different and reacts differently.
Use a mood calendar
A mood calendar can help you track how you feel as you taper. Keeping track of your daily moods can help you talk to your doctor if you have any withdrawal symptoms, and can help you determine if your depression is returning.
Keep healthy habits as you taper
Maintain a healthy diet, exercise regularly, and reduce stress as much as possible. This can not only help reduce your risk for taper symptoms, but can also help reduce your risk for depression in the future.
For example, a meta-analysis of 25 studies found that exercise can help people manage their depression. Moderate to vigorous exercise was particularly helpful.
Stay in touch with your doctor
Talking to your doctor about how you’re feeling throughout the process will help them adjust things, if necessary, so you can taper safely.
Ask family and friends for support
Tapering can cause a lot of emotions. It can help to have those around you support you and understand what’s going on.
Consider talk therapy
One analysis showed that only 20 percent of people taking antidepressants also undergo psychotherapy. However, a meta-analysis of studies on antidepressants and psychotherapy found evidence that undergoing talk therapy during and after tapering off antidepressants can be helpful in preventing a relapse or recurrence.
Whether or not you have withdrawal symptoms during your taper, you might want to add talk therapy to your treatment.
Complete the entire process
Finishing the entire process is important. Remember that your doctor is there to help the entire time. You should schedule monthly appointments to check in about symptoms, adjust the taper when necessary, and make sure you’re not having any depression relapses.
The time it will take to wean off your medication depends on your dose and how long you’ve been on the medication. It also depends on the type of medication.
All medications take a certain amount of time to leave your body since they build up over time. If you do feel withdrawal symptoms, they often start when the drug is about 90 percent out of your body. The table below shows the amount of time it will take common antidepressants to leave your body.
|Drug||Time until medication is half out of the body||Time until medication is 99% out of the body|
|citalopram (Celexa)||36 hours||7.3 days|
|escitalopram (Lexapro)||27 to 32 hours||6.1 days|
|paroxetine (Paxil)||24 hours||4.4 days|
|fluoxetine (Prozac)||4 to 6 days||25 days|
|sertraline (Zoloft)||26 hours||5.4 days|
|duloxetine (Cymbalta)||12 hours||2.5 days|
|venlafaxine (Effexor)||5 hours||1 day|
|desvenlafaxine (Pristiq)||12 hours||2.5 days|
Because mood changes are common withdrawal symptoms, it can sometimes be difficult to tell if you’re experiencing withdrawal, or if you’re having a relapse of depression. Some ways to tell the difference include:
- Withdrawal symptoms begin within a few days of lowering your antidepressant dose or stopping medication. Relapse symptoms generally start later than that, weeks or months after you start tapering. They also come on more gradually than withdrawal symptoms.
- Withdrawal and relapse have different physical symptoms. For example, while both might lead to insomnia, withdrawal is much more likely to cause flu-like symptoms and dizziness.
- Withdrawal symptoms start go away within a few weeks as your body adjusts to your new levels of neurotransmitters. Relapse symptoms usually last for longer and may keep getting worse.
Going off antidepressants can be a good option for many people, but it’s important to do it correctly. Tapering off your medication can help you avoid both physical and mental side effects.
Remember to take it slow. Tapering takes time. The amount of time it takes is different for everyone, and it will depend on which medication you take, how long you’ve been taking it, and if you’ve had side effects in the past.
While you taper, make sure you keep up healthy habits and ask for support if you need it.
The most important thing to do is to talk to your doctor about the best way to wean off your antidepressant. They can help you determine how fast you can taper and help you manage your symptoms.